Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Missoula, MT

May 21, 2008Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2008, 12:16 AM MDT for Lemhi County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2008, 12:16 AM MDT (06:16 UTC)
Expired
May 21, 2008, 1:06 AM MDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 6.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 210616
SVRMSO
IDC059-210715-
/O.NEW.KMSO.SV.W.0003.080521T0616Z-080521T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1216 AM MDT WED MAY 21 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 115 AM MDT.

* AT MIDNIGHT MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 36 MILES SOUTHWEST OF SALMON...OR ABOUT 26 MILES
  NORTHWEST OF CHALLIS...AND WAS MOVING NORTHEAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALMON AROUND 1245 AM MDT...
  HALE GULCH EAST OF SHOUP AROUND 1250 AM MDT...
  NORTH FORK AROUND 100 AM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4495 11455 4547 11430 4550 11425 4554 11424
      4553 11419 4560 11405 4548 11375 4545 11378
      4539 11373 4532 11373 4517 11358 4512 11356
      4512 11352 4509 11350 4479 11402
TIME...MOT...LOC 0616Z 214DEG 41KT 4500 11433

$$
HENRY
2 follow-up statements
000 
WWUS55 KMSO 210652
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1252 AM MDT WED MAY 21 2008

IDC059-210715-
/O.CON.KMSO.SV.W.0003.000000T0000Z-080521T0715Z/
LEMHI ID-
1252 AM MDT WED MAY 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR NORTHERN LEMHI COUNTY...

* AT 1248 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF COBALT...OR ABOUT
  24 MILES WEST OF SALMON...AND WAS MOVING NORTH AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEESBURG AROUND 110 AM MDT...
  SHOUP AND HALE GULCH EAST OF SHOUP AROUND 115 AM MDT.

LAT...LON 4547 11430 4550 11425 4554 11424 4553 11419
      4559 11404 4548 11375 4545 11378 4534 11373
      4500 11412 4495 11454
TIME...MOT...LOC 0652Z 201DEG 27KT 4517 11438

$$
HENRY
000 
WWUS55 KMSO 210706
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
106 AM MDT WED MAY 21 2008

IDC059-210716-
/O.CAN.KMSO.SV.W.0003.000000T0000Z-080521T0715Z/
LEMHI ID-
106 AM MDT WED MAY 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4547 11430 4550 11425 4554 11424 4553 11419
      4559 11404 4548 11375 4545 11378 4534 11373
      4500 11412 4495 11454
TIME...MOT...LOC 0706Z 214DEG 41KT 4547 11388

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:01 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 20, 8:01 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
801 PM MDT TUE MAY 20 2008

.UPDATE...INCREASED THE CHANCE FOR PRECIPITATION FOR TONIGHT

&&

.DISCUSSION...THE COLD FRONT IS STILL MAKING ITS WAY ACROSS THE
NORTHERN ROCKIES THIS EVENING. THIS FRONT IS BRINGING WIDESPREAD
PRECIPITATION TO THE REGION SO HAVE INCREASED THE CHANCE FOR
PRECIPITATION. THE FORECAST WILL HAVE TO BE MONITORED FOR FURTHER
UPDATES.

&&

.AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND
REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
EVENING...ESPECIALLY IN LEMHI COUNTY AND SOUTHWEST MONTANA.

&&

.PREV DISCUSSION... /ISSUED 203 PM MDT TUE MAY 20 2008/

..SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE...

DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT
THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID
EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH
THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS
FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT
OVERNIGHT.

WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY
TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY
CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS
AS SNOW LEVELS LOWER TO NEAR 6000 FEET.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS
WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE
GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND
PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT
MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG
THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24
HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES.
THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS
AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS
STORM.

FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP
IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID-
LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH
THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER
NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE
REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF
PRECIPITATION ALONG WITH COOL TEMPERATURES.

AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY.
RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE
VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA.

&&

HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO
EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE
ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL.
PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND
FORECASTS REGARDING THE ONGOING SITUATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
PREV DISCUSSION....RPN/KOLATA
AVIATION...KOLATA/SMITH
Hazardous weather outlook, May 20, 12:59 PM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1259 PM MDT TUE MAY 20 2008

MTZ002-043-211130-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1259 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON
AND TONIGHT PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY
NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO
HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE
SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND
THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE
MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO
STREAM AND RIVER FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 11:05 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63.00 MPH       POWELL             MT   MESONET

0605 PM     TSTM WND DMG     21 S ANACONDA           45.82N 112.94W
05/20/2008                   SILVER BOW         MT   TRAINED SPOTTER

            A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
            8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.

&&

HENRY
Local storm report, May 20, 11:15 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1115 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63.00 MPH       POWELL             MT   MESONET

0605 PM     TSTM WND DMG     21 S ANACONDA           45.82N 112.94W
05/20/2008                   SILVER BOW         MT   TRAINED SPOTTER

            A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
            8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.

1036 PM     TSTM WND GST     1 W SALMON              45.18N 113.92W
05/20/2008  M67.00 MPH       LEMHI              ID   MESONET

            WIND GUST TO 67 MPH RECORDED AT THE SALMON RAWS.

&&

HENRY

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.